Ref. # 31738
A six year old Massachusetts boy suffered from congenital rubella syndrome and hypogonadism. His treating endocrinologist recommended a trial of HCG in order to induce endogenous testosterone production, which would test the functional capacity of the testes and possibly induce them to descend. The endocrinologist informed the boy's pediatrician the dosage should be 500 units of HCG, given twice weekly for three weeks. The pediatrician misinterpreted these instructions and issued a prescription for a different hormone-testosterone enanthate-at 2.5 ml(500mg) twice weekly for three weeks. A medQuest pediatric endocrinologist reported that such a dosage of testosterone was excessive for a child and therefore the treating pediatrician and pharmacist were each grossly negligent in prescribing and filling, respectively, the medication. The overdose of testosterone could cause permanent puberty and related emotional and physical complications.
Ref. # 07518
A two year old Ohio boy was admitted to the hospital due to signs of diabetic mellitus, including polydypsia, polyuria, diabetic ketoacidosis and dehydration. Blood tests confirmed severe acidosis and dehydration. Serum sodium tests, corrected for high glucose, confirmed hypernatremia. ER treatment consisted of 300 cc bolus of IV fluid, after which the IV was set at 130 cc/hr. The patient was transferred to a nursing unit for periodic assessment. Six hours later a resident was notified of confirmed severe acidosis and a significant drop in serum potassium. Treatment was unchanged. An hour and twenty minutes later a nurse found the patient limp and gasping. A code was called and the child subsequently expired. A medQuest pediatric endocrinologist opined there was a negligent failure to immediately respond to the child's abnormal potassium level. Immediate, aggressive treatment would have substantially decreased the risk of harm to the child.